CaltechAUTHORS
  A Caltech Library Service

Perturbation response and pinch-off of vortex rings and dipoles

O’Farrell, Clara and Dabiri, John O. (2012) Perturbation response and pinch-off of vortex rings and dipoles. Journal of Fluid Mechanics, 704 . pp. 280-300. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:20120817-090617559

[img]
Preview
PDF - Published Version
See Usage Policy.

930Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120817-090617559

Abstract

The nonlinear perturbation response of two families of vortices, the Norbury family of axisymmetric vortex rings and the Pierrehumbert family of two-dimensional vortex pairs, is considered. Members of both families are subjected to prolate shape perturbations similar to those previously introduced to Hill’s spherical vortex, and their response is computed using contour dynamics algorithms. The response of the entire Norbury family to this class of perturbations is considered, in order to bridge the gap between past observations of the behaviour of thin-cored members of the family and that of Hill’s spherical vortex. The behaviour of the Norbury family is contrasted with the response of the analogous two-dimensional family of Pierrehumbert vortex pairs. It is found that the Norbury family exhibits a change in perturbation response as members of the family with progressively thicker cores are considered. Thin-cored vortices are found to undergo quasi-periodic deformations of the core shape, but detrain no circulation into their wake. In contrast, thicker-cored Norbury vortices are found to detrain excess rotational fluid into a trailing vortex tail. This behaviour is found to be in agreement with previous results for Hill’s spherical vortex, as well as with observations of pinch-off of experimentally generated vortex rings at long formation times. In contrast, the detrainment of circulation that is characteristic of pinch-off is not observed for Pierrehumbert vortex pairs of any core size. These observations are in agreement with recent studies that contrast the formation of vortices in two and three dimensions. We hypothesize that transitions in vortex formation, such as those occurring between wake shedding modes and in vortex pinch-off more generally, might be understood and possibly predicted based on the observed perturbation responses of forming vortex rings or dipoles.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1017/jfm.2012.238 DOIUNSPECIFIED
http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=8641724PublisherUNSPECIFIED
Additional Information:© 2012 Cambridge University Press. Received 7 November 2011; revised 11 May 2012; accepted 17 May 2012; first published online 29 June 2012. This work was funded by an NSF Graduate Research Fellowship to C.O’F., and by Office of Naval Research awards N000140810918 and N000141010137 to J.O.D. The authors would like to thank Professor T. Leonard for the many helpful discussions on the axisymmetric contour dynamics formulation.
Funders:
Funding AgencyGrant Number
NSF Graduate Research FellowshipUNSPECIFIED
Office of Naval Research (ONR)N000140810918
Office of Naval Research (ONR)N000141010137
Subject Keywords:contour dynamics, vortex dynamics, vortex instability
Record Number:CaltechAUTHORS:20120817-090617559
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120817-090617559
Official Citation:Clara O’Farrell and John O. Dabiri (2012). Perturbation response and pinchoff of vortex rings and dipoles. Journal of Fluid Mechanics,704, pp 280300 doi:10.1017/jfm.2012.238
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:33281
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:17 Aug 2012 20:16
Last Modified:23 Aug 2016 00:13

Repository Staff Only: item control page